Know What To Look For If Someone You Love Is Going Through Withdrawal
What Causes Heroin Withdrawal?
Heroin is an illicit synthetic opioid drug, which means it is designed to interact with opioid receptors in the brain. By binding to these brain receptors, heroin can relieve pain and reduce symptoms of anxiety. It also has the ability to cause an intense high or euphoric sensation.
Many people who struggle with an opiate addiction eventually turn to heroin because it is able to satisfy cravings and make someone feel high in the same way that prescription opioids can. This drug is most commonly sold on the street in the form of a white or brown powder. Heroin can be smoked, snorted, or turned into a liquid to be taken intravenously.
Heroin is extremely addictive and can cause dependence after only a few uses. When someone is addicted to heroin, it is likely that they will experience withdrawal. Even if someone only uses the drug recreationally, they are at risk for developing withdrawal symptoms afterward.
Withdrawal is the set of symptoms that occurs when someone suddenly stops taking heroin or drastically decreases their usual dosage. It happens because the body quickly becomes used to having heroin in the system. When heroin is no longer there, the body doesn’t know how to react; so it responds with withdrawal symptoms to try to get itself back to normal.
These symptoms, while not necessarily fatal, can be extremely uncomfortable and unpleasant. In fact, some people who take heroin and other drugs avoid quitting because of possible withdrawal symptoms. But when administered in a comfortable and drug-free environment, heroin withdrawal is definitely manageable and treatable.
Heroin Withdrawal Symptoms & Side Effects
Withdrawal will usually begin about 6-12 hours after a person’s last dose of heroin. Symptoms typically last for about 5-7 days, but can sometimes last a few weeks or even months. Side effects of heroin withdrawal may include one or more of the following:
- Depression or anxiety
- Trouble concentrating
- Sweats and chills
- Tremors and shakes
- Mood changes
- Runny nose
- Drug cravings
- Abdominal cramping
- Dilated pupils
- Nausea and vomiting
- Aches and pains
- Heroin cravings
Having heroin withdrawal feels and looks a lot like having the flu. If you notice someone displaying these signs or experiencing these side effects, get them emergency medical attention as soon as possible.
Treating Heroin Withdrawal Symptoms
Even though heroin withdrawal is not deadly, it can be dangerous to do alone or at home. If you or someone you love is about to go through or is currently going through withdrawal, you are recommended to go to a hospital or enroll in a program at a substance abuse treatment facility.
Not only will supervised detoxing reduce the risk of relapse, but it will offer individuals a comfortable and welcoming place to manage their symptoms and overcome their addiction.
Individuals who are going through withdrawal should stay hydrated and make sure they drink plenty of water. They should also work on staying busy, eating well, and establishing an exercise routine. After detoxing, it’s recommended to stay in a rehab program to work on recovery.
Heroin addiction and withdrawal treatment will likely include a combination of one-on-one therapy, group support, prescription medication, and more. Treatment plans will be tailored to the individual and their specific needs. In most cases, MAT (Medically-Assisted Treatment) is very effective in easing withdrawal symptoms and curbing cravings. MAT will involve the use of certain approved medications like Methadone, Buprenorphine, Naltrexone, and Suboxone.
To learn more about side effects and treatment for heroin abuse, contact our team of addiction treatment specialists for additional information. Give us a call at 866-488-8684.